Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 280, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 29, 2018, 7:11 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2018, 7:11 PM MDT (01:11 UTC)
- Expired
- Jun 29, 2018, 8:00 PM MDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hamilton County, KS, Kearny County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1674 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 2337 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
402 WUUS53 KDDC 300111 SVRDDC KSC075-093-300200- /O.NEW.KDDC.SV.W.0280.180630T0111Z-180630T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS Issued by National Weather Service Goodland KS 811 PM CDT FRI JUN 29 2018 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Northeastern Hamilton County in southwestern Kansas... Kearny County in southwestern Kansas... * Until 900 PM CDT/800 PM MDT/. * At 810 PM CDT/710 PM MDT/, severe thunderstorms were located along a line extending from 16 miles southeast of Tribune to 6 miles east of Syracuse, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Lakin, Deerfield and Kendall. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. These thunderstorms will produce damaging winds resulting in areas of near zero visibility in blowing dirt. Use extreme caution if you must travel and be alert for rapidly changing visibility. && LAT...LON 3826 10164 3826 10110 3786 10110 3793 10174 TIME...MOT...LOC 0110Z 270DEG 26KT 3828 10156 3801 10164 HAIL...<.75IN WIND...60MPH $$ 024
1 follow-up statement
766
WWUS53 KDDC 300131
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
831 PM CDT FRI JUN 29 2018
KSC075-300141-
/O.CAN.KDDC.SV.W.0280.000000T0000Z-180630T0200Z/
Hamilton KS-
831 PM CDT FRI JUN 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMILTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3826 10154 3826 10110 3786 10110 3791 10154
TIME...MOT...LOC 0131Z 267DEG 23KT 3807 10142
$$
KSC093-300200-
/O.CON.KDDC.SV.W.0280.000000T0000Z-180630T0200Z/
Kearny KS-
831 PM CDT FRI JUN 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR KEARNY COUNTY...
At 831 PM CDT, a severe thunderstorm was located 11 miles northeast
of Kendall, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lakin, Deerfield and Kendall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 3826 10154 3826 10110 3786 10110 3791 10154
TIME...MOT...LOC 0131Z 267DEG 23KT 3807 10142
HAIL...1.50IN
WIND...60MPH
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 5:42 PM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 29, 5:42 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 642 PM CDT Fri Jun 29 2018 .SHORT TERM...(This afternoon through Saturday) Issued at 1200 PM CDT Fri Jun 29 2018 Another hot and windy afternoon for SW KS. Temperatures again will top out in the 98-100 degree range, and south winds will again gust to near 40 mph. Models including the 12z NAM/GFS and HRRR remain consistent developing scattered thunderstorms along the convergent trough/dryline axis along the Colorado/Kansas border during the 5-7 pm timeframe, and then convection subsequently spreads eastward to the US 283 corridor by 12-2 am. Various models latch onto a shortwave embedded in the SW flow aloft to generate the storms, although it remains noted the ECMWF continues to remain dry for tonight. Kept pops in the chance/scattered category for now, but if various CAMs and the 12z GFS are correct, pops will need to be increased to the likely category. Moderate CAPE and modest wind shear will support mainly multicellular convective clusters, capable primarily of outflow wind gusts of 60-70 mph. Midlevel moisture will be healthy, overlaying a deeply mixed boundary layer (inverted-V profiles). A conference call was performed to address the damaging wind threat to customers and partners, emphasizing the wind threat across the western CWA. Some marginally severe hail is also likely with the strongest cells, but as cold pools consolidate, strong outflow winds will be the main concern. Latest HRRR iterations suggest showers and thunderstorms may survive all the way to the eastern border with Wichita's CWA by 3 am Saturday. Otherwise, breezy S/SE winds will continue tonight outside of convection, with again temperatures struggling to fall through the 70s. On Saturday, expected cold front will enter NW Kansas around midday, ending up near the I-70 corridor around peak heating. The frontal boundary will intersect the best instability near the NE zones, where pop grids continue to be favored by afternoon. This is the area most at risk for surface-based severe thunderstorm development Saturday afternoon/evening per SPCs Day 2 outlook, however, much of this large hail/damaging wind risk may end up largely in Wichita's CWA. Cold front is progged by all models to quickly drop through SW KS Saturday evening, accompanied by an abrupt shift to N/NE winds. 12z GFS, and to a lesser extent 12z NAM, both suggest elevated instability in the post-frontal environment Saturday night into Sunday morning, and at least chance pops are warranted during this time frame. 12z GFS would suggest a fairly widespread 0.25-0.50" of rain is possible during this timeframe. With north winds and rain-cooled outflow, temperatures are expected to fall back to the 60s Sunday morning. .LONG TERM...(Saturday night through Friday) Issued at 200 PM CDT Fri Jun 29 2018 After the opportunity for showers and thunderstorms late Saturday and early Sunday, all indications are SW KS is in for a long stretch of dry weather for the first week of July. 12z ECMWF continues to forecast a large MCS with heavy rain across central Kansas Saturday night; some of this will likely impact at least the NE zones, and its outflow will help propel the cold front through SW KS through Sunday morning. Temperatures will be noticeably milder on Sunday, with afternoon highs reduced to the upper 80s (actually a few degrees below normal). Most models push the frontal boundary well south of SW KS into the Texas panhandle at peak heating Sunday; as such, left forecast dry with only token pops (<15%) late Sunday. Models including 12z ECMWF suggest high pressure aloft will remain weak enough (or at least far enough east of SW KS) to allow for one more chance of showers and thunderstorms in Kansas on Monday. Any convection that can form late Monday would favor the NE zones where instability will be greater. Tuesday through Thursday...Models show 500 mb heights steadily rising. Large strong anticyclone initially over the NE U.S. on Tuesday will expand and retrograde westward through the week, such that by Friday a sprawling 598-600 dm ridge dominates the weather across the Rockies and the plains. It will be exceptionally difficult to generate rainfall in this pattern, and all grids past Monday are dry. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 634 PM CDT Fri Jun 29 2018 VFR will continue to prevail through Saturday, although there will be some convective concerns. Line of convection developing over SE Colorado at 22z will progress eastward to the US 283 corridor by midnight. The HRRR iterations have been consistent with timing, with strong support from 18z NAM and GFS, so followed the convective TEMPO timing as seen in the 18z TAFs. Primary risk from thunderstorms through tonight will be surface outflow wind gusts of 50-60 kts. Outside of convection, SE winds will continue to prevail overnight, averaging 15-25 kts. Another low level jet will create LLWS at all airports starting around 06z Sat. After 15z Sat, south winds will increase again, averaging 20-30 kts with higher gusts. The strongest south winds on Saturday are expected at DDC/HYS. Another chance of thunderstorms is evident near HYS at the end of this TAF period, and included VCTS/CB for now. && .PRELIMINARY POINT TEMPS/POPS... DDC MMM MMM MMM MMM / MMM MMM MMM MMM GCK MMM MMM MMM MMM / MMM MMM MMM MMM EHA MMM MMM MMM MMM / MMM MMM MMM MMM LBL MMM MMM MMM MMM / MMM MMM MMM MMM HYS MMM MMM MMM MMM / MMM MMM MMM MMM P28 MMM MMM MMM MMM / MMM MMM MMM MMM && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...99
Hazardous weather outlook, Jun 29, 2:40 AM MDT, 16 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 340 AM CDT Fri Jun 29 2018 KSZ030-031-043>046-061>066-074>081-084>090-300845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 340 AM CDT Fri Jun 29 2018 /240 AM MDT Fri Jun 29 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There is a marginal risk for isolated to widely scattered severe thunderstorms across west central and portions of southwest Kansas this evening. The main threat will be damaging winds in excess of 60 mph with a slightly lesser threat for quarter to half dollar size hail. An elevated risk for excessive heat will develop this afternoon as heat index values reach slightly above the century mark across central Kansas. Day 1 Hazards ------------- * Lightning: Limited risk * Excessive heat: Elevated risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Strong to marginally severe thunderstorms will be possible late Saturday afternoon through Saturday night with quarter to golf ball size hail and damaging winds in excess of 60 mph the main threat. Days 2-7 Hazards ---------------- * Saturday - Lightning: Elevated risk - Severe thunderstorm: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk * Monday - Excessive heat: Limited risk * Tuesday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Wednesday - Excessive heat: Limited risk - Fire weather: Elevated risk * Thursday - Excessive heat: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through this evening generally west of a WaKeeney to Liberal line. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 29, 5:27 PM MDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service Dodge City KS Issued by National Weather Service Goodland KS 527 PM MDT FRI JUN 29 2018 KSZ061-300000- Hamilton KS- 527 PM MDT FRI JUN 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY UNTIL 600 PM MDT... At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Holly, or 10 miles west of Coolidge, moving east at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Syracuse and Coolidge. LAT...LON 3826 10204 3826 10171 3789 10169 3788 10204 TIME...MOT...LOC 2327Z 253DEG 19KT 3804 10219 024
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:10 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 50 min |
| Jun 29, 6:31 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 44 min |
| Jun 29, 7:32 PM MDT | Special Weather Statement | DDC | Scott | 13 min |
| Jun 29, 7:50 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 40 min |
| Jun 29, 8:04 PM MDT | Special Weather Statement | DDC | Scott | 26 min |
| Jun 29, 8:29 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Lane, Scott | 61 min |
| Jun 30, 4:25 PM MDT | Special Weather Statement | DDC | Barber | 65 min |
| Jun 30, 4:37 PM MDT | Severe Thunderstorm Warning | DDC | Barber | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.